Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Austin/San Antonio, TX

February 3, 20245 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 3, 2024, 12:28 PM CST for 5 counties in Texas. It took effect at Feb 4, 2024, 9:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 2024, 12:28 PM CST (18:28 UTC)
In effect from
Feb 4, 2024, 9:00 AM CST
Expired
Feb 4, 2024, 9:00 PM CST
In force
12 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.5 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS84 KEWX 031828
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1228 PM CST Sat Feb 3 2024

TXZ183-040300-
/O.UPG.KEWX.FW.A.0003.240204T1500Z-240205T0300Z/
/O.NEW.KEWX.FW.W.0004.240204T1500Z-240205T0300Z/
/O.CON.KEWX.FW.W.0003.000000T0000Z-240204T0000Z/
Val Verde-
1228 PM CST Sat Feb 3 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY...
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 9 AM to 9 PM CST Sunday. The Fire Weather Watch is no
longer in effect.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ202-217-218-228-040300-
/O.UPG.KEWX.FW.A.0003.240204T1500Z-240205T0300Z/
/O.NEW.KEWX.FW.W.0004.240204T1500Z-240205T0300Z/
Kinney-Maverick-Zavala-Dimmit-
1228 PM CST Sat Feb 3 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 9 AM to 9 PM CST Sunday. The Fire Weather Watch is no
longer in effect.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
339 
WWUS84 KEWX 040346
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
946 PM CST Sat Feb 3 2024

TXZ183-202-217-218-228-041200-
/O.CON.KEWX.FW.W.0004.240204T1500Z-240205T0300Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
946 PM CST Sat Feb 3 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM CST
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE
PLAINS...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
899 
WWUS84 KEWX 040745
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
145 AM CST Sun Feb 4 2024

TXZ183-202-217-218-228-042100-
/O.CON.KEWX.FW.W.0004.240204T1500Z-240205T0300Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
145 AM CST Sun Feb 4 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
RIO GRANDE PLAINS...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
983 
WWUS84 KEWX 042047
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
247 PM CST Sun Feb 4 2024

TXZ183-202-217-218-228-050300-
/O.CON.KEWX.FW.W.0004.000000T0000Z-240205T0300Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
247 PM CST Sun Feb 4 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 3, 11:04 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 3, 11:04 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1104 AM CST Sat Feb 3 2024

...New AVIATION...

.UPDATE...
Issued at 619 AM CST Sat Feb 3 2024

One last spoke of energy is helping spark isolated showers back into
the I-35 corridor. We have updated to include a slight chance of
showers in the forecast for the next hour or two along the I-35
corridor.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 205 AM CST Sat Feb 3 2024

A second round of thunderstorms has developed near and west of the
Interstate 35 corridor over the last hour, close to where latest HRRR
runs indicated. These storms will pose a small hail risk as they
continue east through the overnight hours, with an isolated severe
hail producer or two possible. We will also be watching closely for
additional heavy rainfall and flood potential into Coastal Plains as
these storms move across. The storms should exit east of the forecast
area by around 7-9 AM.

Breezy and dry conditions develop late morning into the afternoon,
becoming windy along the Rio Grande and portions of the southern
Edwards Plateau, where gusts between 40-50 mph are possible. A Wind
Advisory is in effect for Val Verde, Edwards, and Kinney Counties.

A slight reduction in wind speeds is forecast early this evening.
However, guidance shows wind speeds increasing again late tonight and
especially into Sunday morning. HREF probabilities of wind gusts
greater than 40 mph increase to around 80% overnight across portions
of the Hill Country, southern Edwards Plateau, and Rio Grande. These
probabilities expand into portions of the I-35 and I-37 corridors
Sunday morning. Some probabilities of over 50% exist for wind gusts
greater than 50 mph develop in pockets of the western Hill Country,
southern Edwards Plateau, and Rio Grande Sunday morning. A Wind
Advisory is highly likely for portions of the area overnight and
Sunday.

Mild temperatures today and Sunday with highs in the upper 60s to
mid 70s.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 205 AM CST Sat Feb 3 2024

The upper level low will deepen into the northeast Gulf of Mexico
Sunday night and Monday as upstream ridging amplifies just west of
the area. This will send some wrap around cloud cover into northeast
portions of the forecast area Sunday night and Monday, and a very
slight chance of isolated sprinkles across Williamson, Lee and
Fayette counties. The ridging aloft builds over the area Tuesday
then slides east Wednesday.

The next upper level system approaches from the west Thursday into
Friday. There is low confidence in timing of this feature, associated
cold front, and rain chances Thursday through next Saturday. A
moisture return does look to take place Thursday ahead of it.

Slightly cooler temperatures on Monday, with highs in the low 60s to
around 70. Mild temperatures are forecast Tuesday through Friday
with highs in the upper 60s to mid 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1101 AM CST Sat Feb 3 2024

Precip has ended at the TAF sites this morning and the remainder of
the period is expected to be dry. West or West/Northwest winds can
be expected today with breezy conditions at DRT with slightly weaker
flow at the I35 sites. A brief reprieve is expected tonight but winds
are expected to increase once again before sunrise from the WNW.
Expecting near 23g35kt for the I35 sites tomorrow afternoon and near
30g42kt for DRT. Winds will then begin to weaken once again around
sunset tomorrow.

&&

.FIRE WEATHER...
Issued at 205 AM CST Sat Feb 3 2024

Strong west to northwest winds will develop across the Rio Grande and
southern Edwards Plateau today. Wind gusts around 35 to 40 mph are
likely and will combine with humidity in the teens across Val Verde
County to produce critical fire weather conditions. Elevated to near-
critical fire weather conditions will exist today elsewhere across
the southern Edwards Plateau and Rio Grande. While there was some
beneficial rainfall along the Rio Grande yesterday and overnight, it
occurred in basically two stripes. One in far southern Val Verde into
Kinney counties and another in southern Maverick County. There are
many areas across Val Verde and across northern Maverick counties
that received no rainfall or just a few hundredths. Dimmit did
receive more widespread beneficial rain. Given this spotty nature of
the rainfall and the degree of wind today, we are issuing a Red Flag
Warning for Val Verde County.

The more concerning window for fire weather remains Sunday as wind
speeds increase above 20 mph for most of the area with some 25 to 35
mph sustained speeds in the Rio Grande Plains and Edwards Plateau.
Gusts will be even higher as high as 50 mph. Humidity will fall below
20 percent across much of the Rio Grande Plains and into portions of
the southern Edwards Plateau. Critical fire weather conditions are
expected and a Fire Weather Watch remains in effect for these areas
on Sunday. Farther east, the humidity levels will not be as low and
we have seen recent heavy rainfall to curtail any near-critical or
critical fire weather threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  49  67  48 /  20   0   0   0
Austin Bergstrom Intl Airport  71  48  68  48 /  20   0   0   0
New Braunfels Muni Airport     72  48  70  47 /  20   0   0   0
Burnet Muni Airport            67  46  65  46 /  10   0   0   0
Del Rio Intl Airport           73  54  74  47 /   0   0   0   0
Georgetown Muni Airport        69  49  65  48 /  20   0   0   0
Hondo Muni Airport             70  49  71  47 /  10   0   0   0
San Marcos Muni Airport        71  46  69  47 /  20   0   0   0
La Grange - Fayette Regional   70  48  67  49 /  80   0   0   0
San Antonio Intl Airport       70  50  69  48 /  20   0   0   0
Stinson Muni Airport           72  50  72  49 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Edwards-Kinney-Val
Verde.

&&

Short-Term...76
Long-Term...76
Aviation...29
Hazardous weather outlook, Feb 3, 2:16 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
216 AM CST Sat Feb 3 2024

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
216 AM CST Sat Feb 3 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong west to northwest winds and drier air are expected today
across the southern Edwards Plateau and Rio Grande. Gusts up to
45 mph are possible. A Wind Advisory is in effect for Val Verde,
Edwards, and Kinney counties today. A Red Flag Warning is in
effect for Val Verde County this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong west to northwest winds will expand east late tonight and
Sunday, with gusts 40 to 50 mph likely. A Windy Advisory is
highly likely across the Rio Grande, southern Edwards Plateau,
Hill County, and portions of the I-35 corridor on Sunday. A Fire
Weather Watch is also in effect for the Rio Grande on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 3, 12:12 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1212 PM CST Sat Feb 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     Tstm Wnd Dmg     1 N Hallettsville       29.46N 96.94W
02/02/2024                   Lavaca             TX   Emergency Mngr

            Damage to buildings and signs, and several
            trees uprooted at the City Park/Golf Course.

&&

29

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 6:47 PM CSTSpecial Weather StatementEWXMaverick43 min
Feb 2, 6:56 PM CSTSpecial Weather StatementEWXUvalde49 min
Feb 2, 7:01 PM CSTSevere Thunderstorm WarningEWXDimmit, Maverick59 min
Feb 2, 7:29 PM CSTSevere Thunderstorm WarningEWXDimmit, Zavala38 min
Feb 2, 7:33 PM CSTSpecial Weather StatementEWXBandera, Kendall42 min
Feb 2, 7:48 PM CSTSevere Thunderstorm WarningEWXBandera, Comal, Gillespie, Kendall, Kerr42 min
Feb 2, 8:16 PM CSTSevere Thunderstorm WarningEWXBlanco, Comal, Gillespie, Guadalupe, Hays, Kendall59 min
Feb 2, 8:21 PM CSTSpecial Weather StatementEWXLlano39 min
Feb 2, 8:28 PM CSTSpecial Weather StatementEWXComal, Guadalupe47 min
Feb 2, 8:44 PM CSTSpecial Weather StatementEWXAtascosa46 min
Feb 2, 9:00 PM CSTAreal Flood AdvisoryEWXBexar3 hr
Feb 2, 9:00 PM CSTSpecial Weather StatementEWXAtascosa45 min
Feb 2, 9:05 PM CSTSpecial Weather StatementEWXHays40 min
Feb 2, 9:26 PM CSTSpecial Weather StatementEWXKarnes, Wilson49 min
Feb 2, 9:48 PM CSTSevere Thunderstorm WarningEWXGonzales, Guadalupe, Wilson42 min
Feb 2, 10:10 PM CSTSpecial Weather StatementEWXDimmit50 min
Feb 2, 10:13 PM CSTSpecial Weather StatementEWXGonzales47 min
Feb 2, 10:34 PM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 3 more3 hr
Feb 2, 10:37 PM CSTSpecial Weather StatementEWXTravis23 min
Feb 2, 10:52 PM CSTTornado WarningEWXBastrop, Fayette10 min
Feb 2, 10:57 PM CSTSpecial Weather StatementEWXLavaca48 min
Feb 2, 11:21 PM CSTSpecial Weather StatementEWXFayette, Lee54 min
Feb 3, 12:13 AM CSTAreal Flood AdvisoryEWXDeWitt, Lavaca3 hr
Feb 3, 12:46 AM CSTSpecial Weather StatementEWXMedina44 min
Feb 3, 1:09 AM CSTSpecial Weather StatementEWXZavala51 min
Feb 3, 1:20 AM CSTSpecial Weather StatementEWXMedina40 min
Feb 3, 1:31 AM CSTSevere Thunderstorm WarningEWXDimmit, Zavala44 min
Feb 3, 1:39 AM CSTSpecial Weather StatementEWXDimmit, Zavala66 min
Feb 3, 2:03 AM CSTSpecial Weather StatementEWXMedina57 min
Feb 3, 2:10 AM CSTRed Flag WarningEWXVal Verde16 hr
Feb 3, 2:29 AM CSTSpecial Weather StatementEWXAtascosa, Frio61 min
Feb 3, 3:40 AM CSTAreal Flood AdvisoryEWXAtascosa, DeWitt, Gonzales, Karnes, Lavaca, Wilson6 hr
Feb 3, 12:26 PM CSTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 25 more30 hr

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.